Illinois Journal of Mathematics

Hilbert–Kunz functions of $2\times2$ determinantal rings

Lance Edward Miller and Irena Swanson

Full-text: Open access

Abstract

Let $k$ be an arbitrary field (of arbitrary characteristic) and let $X=[x_{i,j}]$ be a generic $m\times n$ matrix of variables. Denote by $I_{2}(X)$ the ideal in $k[X]=k[x_{i,j}:i=1,\ldots,m;j=1,\ldots,n]$ generated by the $2\times2$ minors of $X$. Using Gröbner basis, we give a recursive formulation for the lengths of the $k[X]$-module $k[X]/(I_{2}(X)+(x_{1,1}^{q},\ldots,x_{m,n}^{q}))$ as $q$ varies over all positive integers. This is a generalized Hilbert–Kunz function, and our formulation proves that it is a polynomial function in $q$. We apply our method to give closed forms for these Hilbert–Kunz functions for cases $m\le2$.

Article information

Source
Illinois J. Math., Volume 57, Number 1 (2013), 251-277.

Dates
First available in Project Euclid: 23 June 2014

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1403534495

Digital Object Identifier
doi:10.1215/ijm/1403534495

Mathematical Reviews number (MathSciNet)
MR3224570

Zentralblatt MATH identifier
1308.13026

Subjects
Primary: 13D40: Hilbert-Samuel and Hilbert-Kunz functions; Poincaré series
Secondary: 13P10: Gröbner bases; other bases for ideals and modules (e.g., Janet and border bases) 13H10: Special types (Cohen-Macaulay, Gorenstein, Buchsbaum, etc.) [See also 14M05] 13H15: Multiplicity theory and related topics [See also 14C17]

Citation

Miller, Lance Edward; Swanson, Irena. Hilbert–Kunz functions of $2\times2$ determinantal rings. Illinois J. Math. 57 (2013), no. 1, 251--277. doi:10.1215/ijm/1403534495. https://projecteuclid.org/euclid.ijm/1403534495


Export citation

References

  • L. Caniglia, J. A. Guccione and J. J. Guccione, Ideals of generic minors, Comm. Algebra 18 (1990), 2633–2640.
  • A. Conca, Hilbert–Kunz functions of monomial ideals and binomial hypersurfaces, Manuscripta Math. 90 (1996), 287–300.
  • K. Eto, Multiplicity and Hilbert–Kunz multiplicity of monoid rings, Tokyo J. Math. 25 (2002), no. 2, 241–245.
  • K. Eto, and K.-i. Yoshida, Notes on Hilbert–Kunz multiplicity of Rees algebras, Comm. Algebra 31 (2003), 5943–5976.
  • N. Fakhruddin and V. Trivedi, Hilbert–Kunz functions and multiplicities for full flag varieties and elliptic curves, J. Pure Appl. Algebra 181 (2003), 23–52.
  • C. Han and P. Monsky, Some surprising Hilbert–Kunz functions, Math. Z. 214 (1983), 119–135.
  • M. Hochster and Y. Yao, Second coefficients of Hilbert–Kunz functions for domains, preprint.
  • C. Huneke, Tight closure and its applications, CBMS Regional Conference Series in Mathematics, vol. 88, Amer. Math. Soc., Providence, RI, 1996, with an appendix by Melvin Hochster.
  • C. Huneke, M. McDermott and P. Monsky, Hilbert–Kunz functions for normal rings, Math. Res. Lett. 11 (2004), no. 4, 539–546.
  • M. Kreuzer, Computing Hilbert–Kunz functions of $1$-dimensional graded rings, Univ. Iagel. Acta Math. 45 (2007), 81–95.
  • E. Kunz, On Noetherian rings of characteristic $p$, Amer. J. Math. 98 (1976), 999–1013.
  • P. Monsky, The Hilbert–Kunz function, Math. Ann. 263 (1983), 43–49.
  • P. Monsky, Rationality of Hilbert–Kunz multiplicities: A likely counterexample, Michigan Math. J. 57 (2008), 605–623, special volume in honor of Melvin Hochster.
  • P. Monsky, Transcendence of some Hilbert–Kunz multiplicities (modulo a conjecture), available at \arxivurlarXiv:0908.0971.
  • P. Monsky, Hilbert–Kunz theory for nodal cubics, via sheaves, J. Algebra 346 (2011), 180–188.
  • P. Monsky and P. Teixeria, $p$-fractals and power series. II. Some applications to Hilbert–Kunz theory, J. Algebra 304 (2006), 237–255.
  • K. Schwede and K. Tucker, A survey of test ideals, Progress in commutative algebra, vol. 2, de Gruyter, Berlin, 2012, pp. 39–99.
  • P. Teixeria, $p$-fractals and Hilbert–Kunz series, Ph.D. thesis, Brandeis Univ., 2002.
  • K.-i. Watanabe, Hilbert–Kunz multiplicity of toric rings, The Inst. of Natural Sciences Nihon Univ., Proc. of the Inst. of Natural Sciences 35 (2000), 173–177.
  • K.-i. Watanabe and K.-i. Yoshida, Minimal relative Hilbert–Kunz multiplicity, Illinois J. Math. 428 (2004), 273–294.